Many Women Mistaken on ‘Side Effects’ of Breast Cancer Drug | Health

THURSDAY, June 29, 2017 (HealthDay News) — Many women at high risk for breast cancer do not take the drug tamoxifen to prevent the disease, often because they confuse naturally occurring symptoms with side effects from the drug.

That’s the finding of a new study of nearly 4,000 women tracked for almost five years in the United Kingdom.

One U.S. expert in breast cancer care wasn’t surprised by the findings.

“It is true that many women who take the drug are perimenopausal, and it appears that the symptoms the women experience may have nothing to do with the drug and are rather simply due to age,” explained oncologist Dr. Stephanie Bernik.

“This was already known by physicians, but it is always helpful to have a scientific report to back up the information you give a patient,” said Bernik, who is chief of surgical oncology at Lenox Hill Hospital in New York City.

Tamoxifen is used to treat women with any breast cancer whose growth or recurrence is largely driven by estrogen. It’s also been shown to reduce the risk of breast cancer by at least 30 percent in women who are at high risk due to a family history of breast cancer and other factors, the study authors noted.

However, the new research showed that, despite these potentially life-saving benefits, many women at high risk for breast cancer did not continue taking tamoxifen as prescribed.

The women in the study were randomly selected to take either a “dummy” placebo pill or tamoxifen for five years.

After at least 4.5 years, 74 percent of women taking the placebo pill were still taking it, compared to 65 percent of women in the tamoxifen group, the findings showed.

Drop-out rates were highest in the first 12 to 18 months of the study, the researchers said — just over 7 percent in the placebo group and 12 percent in the tamoxifen group.

Symptoms reported by women in the study included nausea or vomiting, headaches, hot flashes and gynecological problems, such as irregular bleeding, vaginal dryness and vaginal discharge.

Those symptoms made a big difference in whether a woman stuck with the pill or not. After six months, 40 percent in both groups who reported symptoms of nausea or vomiting had stopped treatment, the British researchers said.

Symptom-related drop-out rates were “largely similar between women taking placebo or tamoxifen: The greater the severity, the less…

Read the full article from the Source…

Leave a Reply

Your email address will not be published. Required fields are marked *